While vitamin B complex is an essential group of vitamins, like many other nutrients, excess of these too can have some effect on your body. It is important to know what happens when you take much vitamins B complex.

The vitamin B complex group consists of 8 vitamins, namely, vitamin B1(thiamine), vitamin B2 (riboflavin), vitamin B3 (niacin), vitamin B5 (pantothenic acid), vitamin B6 (pyridoxine), vitamin B12 (cobalamin), folic acid and biotin. Being a water soluble vitamin, this complex group of vitamins is not stored in excess quantities by the body the extra dissolves in water and passes through the urine easily.

What Happens When You Take too Much Vitamin B Complex?

What Happens When You Take too Much Vitamin B Complex?

The entire vitamin B complex group is quite vital for us as it helps the body perform several functions. It plays a key role in the production of energy and is important for almost all metabolic activities. The B complex vitamins are very crucial for the energy intake of the body which has been derived from carbohydrates. It is also vital for red blood cell production.

However, it is necessary to know what happens when you take too much of vitamin B complex, be it in food form or supplement form, as there are several side effects associated with the same. Vitamin B complex groups are found abundantly in the food we eat and are also available in medicinal form if you need to take its supplement. Some food items which are rich in vitamin B complex include liver, legumes, pulses, lentils, red meat, dark green leafy vegetables, milk and milk products, certain species of fishes, poultry and eggs.

Though most of the vitamin that your body requires is derived from the food you eat but if you are deficient, you might have to consume vitamin B complex supplements. When you take too much of vitamin B complex in the form of such supplements, it can give rise to several side effects.

The vitamin B Complex group is not required by the body in large quantities and can cause both mild and severe side effects if consumed too much. Each member of this complex group has its own set of side effects and problems while some side effects are common to all the members.

The answer to what happens when you take too much vitamin B complex, is that it can result in common side effects such as diarrhea, gastric issues, nausea and bitter taste in your mouth. There may be specific problems related to the excess intake of specific B vitamins,

  • If vitamin B3 or niacin is taken in excess, it causes extensive itching in the skin and skin flushing which looks like sunburn. It can also hamper the proper functioning of your liver, cause nausea, vomiting, headachedizziness and vision impairment in the long run.
  • Vitamin B6 or pyridoxine excess can prevent the passage of proper nerve signals from the brain to the tissues of your limbs and also muscles. When the limbs do not receive proper nerve signals, it gives rise to a tingling sensation in the legs and hands. When you take too much of vitamin B6, it can also cause heartburn, loss of appetite, changes in folic acids levels and sleepiness.
  • When you take too much vitamin B complex or particularly excess of vitamin B12, it can cause shortness of breath, pain and numbness in limbs and increase risk of cardiac problems.

In some cases, the patient develops an allergy towards all the members of vitamin B complex group. If an allergic reaction occurs after consuming any food items rich in vitamin B complex groups, it can cause swelling and itching in the skin along with hives.

Similarly, allergy or other health problems can also arise due to contamination of the medicines, when you take too much vitamin B complex supplements.

How to Deal with Problems Linked to Taking Too Much Vitamin B Complex

As mentioned above, all vitamin B complex are water soluble and get flushed out of the body via urination. This is why the best way to deal with an overdose of vitamin B complex is to drink lots and lots of water to flush out all the excess B complex vitamins from the body. This will also help reverse all the side effects caused when you take too much vitamin B complex.

It is though that taking just 1 tablet of vitamin B complex every day does not cause harm to the human body. However, it is advisable to always consult your doctor before consuming any kind of supplementary tablets and follow the prescribed dose for the advised period only. Avoid buying over-the-counter products or nutritional supplements of vitamin B complex, as you know what happens when you take too much vitamin B complex. Keep a check when you are taking vitamin B supplements and see your doctor immediately if you notice any health concerns.

Conclusion

Now that you know what happens when you take too much vitamin B complex, it is best to derive nutrients from a healthy diet and not rely on supplements. Be it tablet, capsule or syrup, it can prove harmful for you in the long run when you take too much of vitamin B complex. So, follow medical advice and protect your health.

Written, Edited or Reviewed By:

, MD, FFARCSI

Last Modified On: July 7, 2017

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Symptom Checker

Hair Care

Irritable Bowel Syndrome

Weight Loss

Acne Health

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Find Pain Physician

Subscribe to Free ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2017 ePainAssist, All rights reserved.

DMCA.com Protection Status